Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS New Orleans, LA

May 12, 2004Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2004, 3:39 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 3:39 PM CDT (20:39 UTC)
Expired
May 12, 2004, 4:30 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS54 KLIX 122039
SVRNEW
LAC103-105-122130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF COVINGTON
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND

* UNTIL 430 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PONCHATOULA...OR ABOUT 6 MILES SOUTHEAST
  OF HAMMOND...MOVING EAST AT 10 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

AT 305 PM CDT TANGIPAHOA PARISH SHERRIFS OFFICES REPORTED SOME TREES 
WERE BLOWN DOWN IN HAMMOND. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3052 9049 3034 9045 3038 9002 3062 9007

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:00 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 12, 11:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FLOOD WATCH AREA
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1100 AM CDT WED MAY 12 2004

.CORRECTION...
RADAR SHOWS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN GETTING READY
TO TRAIN ECHO ACROSS EXTREME SOUTHWEST MS. FLASH FLOOD GUIDANCE IN
THIS AREA IS RATHER LOW...AROUND 1 INCH IN ONE HOUR AND 1.5 TO 2
INCHES IN 3 HOURS. WILL EXPAND THE FFA TO INCLUDE THE EXTREME
SOUTHWEST MS COUNTIES THROUGH THIS AFTERNOON. THE WATCH WILL EXPIRE
AT 4 PM UNLESS THERE IS SIGNIFICANT CONVECTION OCCURRING AT 3 PM.

.UPDATE...
MCS CONTINUES TO TRACK EAST ACROSS THE FORECAST AREA ACCOMPANIED BY
HEAVY RAIN. THE BATON ROUGE METRO AREA RECEIVED 3 TO 6 INCHES OF
RAIN BETWEEN 6 AND 10 AM WITH SIGNIFICANT STREET FLOODING REPORTED.
THE AREAS OF HEAVY RAIN HAVE BECOME MORE PROGRESSIVE THE LAST COUPLE
HOURS ALONG THE I-12 CORRIDOR WHICH IS LIMITING THE FLOOD THREAT AT
THE PRESENT TIME.

THE BIG CHANGE TODAY OVER YESTERDAY IS THE PRESENCE OF A STRONG
OUTFLOW BOUNDARY ALONG THE LEADING EDGE OF THE STRONG CONVECTION...
EXTENDING FROM NEAR HATTIESBURG TO JUST WEST OF COVINGTON TO NEAR
GONZALES. NORTHWEST OF THE BOUNDARY...NORTH TO NORTHEAST WINDS HAVE
PERSISTED FOR SEVERAL HOURS AND IT IS RAIN COOLED...IN THE MID 60S.
SOUTHEAST OF THE BOUNDARY...SOUTHEAST WINDS OF 10 TO 20 MPH ARE
PROVIDING VERY GOOD INFLOW...AND TEMPERATURES HAVE WARMED INTO THE
MID TO UPPER 70S WITH MSAS LIFTED INDICES IN THE -6 TO -8 RANGE.

UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOW A MAJOR SHORTWAVE
TROUGH AND UPPER DIVERGENCE MOVING THROUGH LA TODAY WHICH WILL AID
IN CONTINUED CONVECTIVE DEVELOPMENT THROUGH THIS AFTERNOON. IT IS
QUESTIONABLE AS TO HOW FAR SOUTH THE BOUNDARY AND SIGNIFICANT THREAT
OF HEAVY RAIN WILL MAKE IT. IT APPEARS THE THREAT OF PERSISTENT
HEAVY RAIN AND FLOODING IS MUCH LOWER ON THE SOUTH SHORE OF LAKE
PONTCHARTRAIN... BUT WILL MAINTAIN THE FLOOD WATCH IN THIS AREA
BECAUSE OF THE CHANCE OF THE OUTFLOW BOUNDARY MOVING SOUTH. WILL
LOWER HIGH TEMPERATURES TODAY ACROSS THE NORTHERN ZONES WHERE IT IS
RAIN COOLED.

.MARINE...
EXPANDED SMALL CRAFT EXERCISE CAUTION STATEMENT TO EAST OF THE RIVER
BASED ON CURRENT BUOY DATA SHOWING 15 TO 20 KNOTS.

.PREVIOUS DISCUSSION...
MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS
SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO
ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE.
STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE
SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE
WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS
IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD
GIVE A TROUBLING RESULT.

THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD
FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS
THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS
OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS
ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED
DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET
SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH
TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF
NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH
MAY BECOME A SEMI-PERMANENT PRODUCT.

LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED
SEVERE TS ARE ALSO POSSIBLE.

HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN
HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN
GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR
AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP
EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR
TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE
CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND
FRIDAY AND...

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 4 PM LAZ034>040-046>050-056>070.
MS...FLOOD WATCH UNTIL 4 PM MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

22
Hazardous weather outlook, May 12, 1:25 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT WED MAY 12 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130030-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
125 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS
AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED ACROSS MUCH OF THE AREA
WITH LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MOST OF THE
HEAVY RAIN WILL AFFECT AREAS NORTH OF INTERSTATE 10 AND LAKE
PONTCHARTRAIN UNTIL 2 OR 3 PM...THEN HEAVY RAIN MAY THREATEN AREAS
SOUTH OF INTERSTATE 10 AND LAKE PONTCHARTRAIN DURING THE LATE
AFTERNOON HOURS. MUCH OF THIS RAIN MAY FALL IN A 2 TO 4 HOUR PERIOD.
HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFULL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

WATERSPOUTS WILL BE POSSIBLE TODAY DUE TO THE VERY MOIST ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:30 PM CDTFlash Flood WarningLIXLafourche90 min
May 12, 8:11 AM CDTFlash Flood WarningLIXEast Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge3 hr
May 12, 11:13 AM CDTFlash Flood WarningLIXLivingston2 hr
May 12, 3:59 PM CDTSevere Thunderstorm WarningLIXIberville31 min
May 12, 4:27 PM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa4 hr
May 12, 4:50 PM CDTSpecial Marine WarningLIX115 min
May 12, 6:39 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist, Tangipahoa21 min
May 12, 6:41 PM CDTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.